A 60-year-old man who smokes presents to the physician's office smelling of alcohol. He complains of a black discoloration of his tongue and a gagging sensation on occasion. He admits to smoking 1 to 2 packs per day along with drinking at least 6 to 8 beers per day. The patient brushes his teeth infrequently and has not seen a dentist for a long time. On physical exam, his teeth are stained and his tongue shows elongated papillae with brown discoloration (Figure 37-1). Diagnoses include black hairy tongue (BHT), poor oral hygiene, and tobacco and alcohol addiction.
Black hairy tongue showing elongated filiform papillae with brown discoloration in a man who is a heavy smoker and drinker. Note the tobacco-stained teeth. (Courtesy of Brad Neville, DDS.)
BHT is a benign disorder of the tongue characterized by abnormally hypertrophied and elongated filiform papillae on the surface of the tongue.1 In addition, there is defective desquamation of the papillae on the dorsal tongue resulting in a hair-like appearance.2
Hyperkeratosis of the tongue, lingua villosa nigra.
The prevalence of BHT varies depending upon the risk factors in the population being studied.
- It can be as high as 57% in persons incarcerated or addicted to drugs.3
- The prevalence in Minnesota schoolchildren was 0.06%.4
- Turkish dental patients showed higher rates of BHT in men, smokers, and black tea drinkers. The highest prevalence was 54% in heavy smokers.5
- BHT (Figure 37-1) is a disorder characterized by elongation and hypertrophy of filiform papillae and defective desquamation of the papillae.2,6
- These papillae, which are normally about 1 mm in length, may become as long as 12 mm.
- The elongated filiform papillae can then collect debris, bacteria, fungus, or other foreign materials.1
- In an extensive literature review of reported cases of drug-induced BHT, 82% of the cases were caused by antibiotics (Figure 37-2).1
- Dry mouth (xerostomia) from medications, tobacco, and radiation therapy can lead to BHT.1
Drug-induced black hairy tongue with yellowish-brown elongated filiform papillae in a patient taking a broad spectrum antibiotic. (Courtesy of Richard P. Usatine, MD.)
- Tobacco (smoking and chewing).
- Alcoholism and drug abuse (especially drugs that are smoked).
- Poor oral hygiene.
- Medications (especially antibiotics and those causing xerostomia).
- Oxidizing mouthwashes (containing peroxide).
- Cancer, especially with radiation therapy.
- Drinking black tea or coffee.
- Patients may be asymptomatic. However, the accumulation of debris in the elongated papillae may cause taste alterations, nausea, gagging, halitosis, and pain or burning of the tongue.1